A 67-year-old woman with hypertension, hypothyroidism, and glaucoma was referred for jaundice and elevated liver function tests. She was treated for streptococcal endophthalmitis with 2 weeks of intravenous (IV) levofloxacin followed by 2 months of oral levofloxacin. The patient had no prior history of liver disease and denied alcohol intake. Her physical exam was remarkable for jaundice and scleral icterus without any stigmata of liver disease. Viral hepatitis serologies and antibodies, including myeloperoxidase, proteinase 3, and antinuclear, antimitochondrial, antiliver kidney microsome, antismooth muscle antibodies, were all within normal limits. The liver biopsy revealed severe cholestasis, extensive bile duct loss, and fibrosis. The patient had no known exposure to any other systemic medications or inciting factors other than levofloxacin. Although there are a few reported cases of drug-induced liver disease (DILI) related to levofloxacin, this case is believed to be the first reported case of ductopenia or vanishing bile duct syndrome (VBDS) associated with levofloxacin. Although fluoroquinolones, such as levofloxacin, are generally considered safe antibiotics, health practitioners must be aware of their association with DILI, as the diagnosis of DILI is one of exclusion and requires a high index of suspicion.
- drug-induced liver injury
- vanishing bile duct syndrome